Public Safety Group

The Most Comprehensive Resource on 12-Lead Interpretation

Posted by Alisha Weisman on Oct 24, 2013 1:37:31 PM

12-Lead ECG: The Art of Interpretation, Second Edition will be available this November!

Read More

Topics: Health Professionals, Public Safety, Safety, training, Training Text, 12-Lead, ECG, education, Forthcoming, medical services, New edition, new edition, safety

12-Lead ECG and Patients with Syncopal Episodes (Case 4)

Posted by Jessica Carmichael on Sep 17, 2012 11:20:50 AM

This is the fourth in a series of articles that will explore the cardiac causes of syncope and illustrate the importance of acquiring an ECG on all patients who experience presyncope or syncope.

Read More

Topics: 12-lead ECG, 12-Lead, ECG, EMS

12-Lead ECG and Patients with Syncopal Episodes (Case 3)

Posted by Jessica Carmichael on Sep 4, 2012 3:30:16 PM

This is the third in a series of articles that will explore the cardiac causes of syncope and illustrate the importance of acquiring an ECG on all patients who experience presyncope or syncope.

Emergency Medical Services (EMS) personnel frequently respond to patients experiencing syncopal episodes. Syncope accounts for 3% of emergency department visits and 6% of hospital admissions yearly. Syncope is defined as the fainting or a brief loss of consciousness caused by transiently inadequate blood flow to the brain. EMS personnel often minimize the syncopal event and dismiss it simply as a sign of anxiety or a vasovagal reaction. Although increased vagal tone is often responsible for inadequate cerebral perfusion and subsequent loss of consciousness, it is critical to exclude the postural, neurological, and cardiovascular causes first.


Case Study (Part 1)

You are dispatched to a man down underneath the bridge at Jones Street and Maple Avenue. You are frequently called to this location for medical emergencies. A passing jogger reports seeing a man lose consciousness for no apparent reason. The jogger said that the man smelled strongly of alcohol. When you arrive on the scene, you find a middle-aged male sitting on the ground. He is alert and oriented but has slurred speech.

When you approach him, he orders you to go away. Your partner convinces the man into letting you check his vitals. His vital signs are: blood pressure 164/92, pulse 60, respirations 24, SpO2 96%. The patient explains that he is
trying to “kick” his heroin addiction and is taking methadone. He also admits to drinking heavily throughout the day. He denies having chest pain. Due to the cold temperature, he is wearing a lot of heavy clothes, so you are unable to easily assess his chest or abdomen. The patient agrees to sit in the ambulance to warm up for a few minutes. During that time, you acquire an ECG.




Reading the 12-Lead ECG (Rhythm Strip 1)

  1. What is your interpretation?
  2. Do you see anything that may be life-threatening?
  3. What is your next course of action?
  4. Does this patient need to be transported to the hospital?
  5. Does the situation warrant recording a 12-lead ECG?

Case Study (Part 2)

While you are discussing transport options with the patient, he passes out. You and your partner place him quickly on the stretcher and record a second ECG tracing.

 

Reading the 12-Lead ECG (Rhythm Strip 2)

  1. What is your interpretation?
  2. Do you see anything that may be life-threatening?
  3. What is your next course of action?
  4. Which medications should you avoid using during the resuscitation?


Case Study Summary

The first rhythm strip reveals a sinus rhythm with a prolonged QT interval. A handy method of determining if the QT interval is prolonged is to find the midpoint between two R waves. If the T wave extends beyond the midpoint, it is safe to assume that the QT interval is prolonged. If a U wave is present on the ECG, include it in the QT interval measurement.

The normal QT interval duration is less than 440 milliseconds. The presence of a long QT interval increases the patient’s risk of developing ventricular dysrhythmias and sudden cardiac arrest. Patients who experience an episode of non-sustained ventricular dysrhythmia, such as ventricular tachycardia (VT), often lose consciousness for a period of time.

The second rhythm strip reveals polymorphic VT (PMVT), specifically Torsades de Pointes (TdP). Torsades de Pointes is a type of PMVT that is diagnosed only in the presence of a prolonged QT interval. If the patient is already experiencing PMVT and you never see the QT interval duration, you must call the rhythm PMVT. If you are able to measure the QT interval prior to or following the PMVT episode and determine it to be prolonged, then you can call the rhythm TdP.

A number of factors can cause prolonged QT intervals, including congenital conditions and certain drugs. Methadone is known to increase the risk of prolonging the QT interval. Since the patient is taking this medication, you may suspect that it caused the condition. Other drugs commonly administered by EMS personnel known to increase the risk of prolonging the QT interval include amiodarone, procainamide, haloperidol, and ondansetron. Patients diagnosed with long QT syndrome should not receive any drugs that are known to prolong the QT interval.

This patient should be transported to the emergency department. Prehospital treatment is centered on the administration of magnesium and discontinuing any offending agents such as methadone. Patients should not receive amiodarone during resuscitation efforts since it will further prolong the QT interval.

Clinical Pearls

  • Never dismiss unexplained syncope in the prehospital setting because it may be a symptom of a lethal disease.
  • Syncope is a high-risk chief complaint.
  • Be aware of any personal biases and do not become complacent. Frequent flyers, alcoholics, drug abusers, and homeless patients also suffer from medical conditions and have the right to receive a thorough physical examination and proper medical care. Do not dismiss high-risk chief complaints in any patient population.
  • TdP is characterized by:
    - A pattern of alternating positively / negatively / positively
    oriented QRS complexes
    - A prolonged QT interval before or after the episode of PMVT
  • The most effective treatment is the administration of magnesium.
  • Consider transmitting any questionable ECG to the local emergency department physician, if possible.


Suggested Readings



Christopher Touzeau, MS, NREMT-P, RN, caught the EMS bug in 1992 and has been a professional firefighter paramedic in Montgomery County, Maryland since 1995. He developed a passion for teaching early in his career and has developed and taught EMS courses in numerous areas around the country and world.

Mr. Touzeau is the author of ECG Cases for EMS. Learn more about this resource

 

Read More

Topics: 12-lead ECG, 12-Lead, ECG, EMS

12-Lead ECG and Patients with Syncopal Episodes

Posted by Jessica Carmichael on Aug 6, 2012 10:13:32 AM

This is the first in a series of articles from Public Safety Group author Christopher Touzeau that will explore the cardiac causes of syncope and illustrate the importance of acquiring an ECG on all patients who experience presyncope or syncope.

Emergency Medical Services (EMS) personnel frequently respond to patients experiencing syncopal episodes. Syncope accounts for 3% of emergency department visits and 6% of hospital admissions yearly. Syncope is defined as a brief loss of consciousness caused by transiently inadequate blood flow to the brain.  EMS personnel often minimize the syncopal event and dismiss it simply as a sign of anxiety or a vasovagal reaction. Although increased vagal tone is often responsible for inadequate cerebral perfusion and subsequent loss of consciousness, it is critical to exclude the postural, neurological, and cardiac causes first.

Read More

Topics: 12-lead ECG, 12-Lead, ECG, EMS

Subscribe to Email Updates

PSG Social Media Feed

Recent Posts

Posts by Topic

see all